Flood, Clark
- When
- April 15, 7:00 AM CST to April 30, 11:59 PM CST
- Where
- Clark forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.410, -91.738 (the zone’s center; the record gives no point)
Prolonged flooding affected several states bordering the Mississippi River when storm systems fanned abnormally warm air northward. The warm air coupled with heavy rain from severe thunderstorms caused a deep snowpack over the headwaters of the Mississippi to melt rapidly.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Prolonged flooding affected several states bordering the Mississippi River when storm systems fanned abnormally warm air northward. The warm air coupled with heavy rain from severe thunderstorms caused a deep snowpack over the headwaters of the Mississippi to melt rapidly. Near record flooding occurred over sections of Minnesota, Wisconsin, Iowa, Illinois, and Missouri. Additional heavy rain falling over the upper reaches of the Mississippi prolonged the flooding and lead to a broad crest. Highways and roads over Iowa and Illinois were closed due to flooding and 18 counties in these states were declared disaster areas with damage estimates in the millions. In Clark County the Missouri Department of Transportation closed U.S.136 and U.S. 61 highways near Alexandria for several days and rerouted traffic through St. Francisville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 15, 1:40 AM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 240 AM CDT SUN APR 15 2001 CURRENT PRECIP BANDS ACRS EASTERN CWA...TAKING ON COMMA SHAPE DUE TO VIGOROUS VORT ALOFT/WHICH MODELS REALLY UNDERESTIMATED/...SLOW TO LEAVE THE CWA. MOST SHOULD BE EAST OF CWA BY ISSUANCE TIME...BUT MAY HAVE TO WALK OUT LINGERING ACTIVITY IN MORNING ZONES...SPOTTY SECONDARY PRECIP POPPING UP NEAR NEAR SOUTHERN PORTIONS ALSO MAY HAVE TO BE ACCOUNTED FOR. SECONDARY VORT...SEEN WHIRLING IN W/V IMAGERY OVER SD/NE...IS POISED TO ROTATE EAST OVER THE CWA THROUGH EARLY AFTERNOON. THIS FEATURE HELPING TO PRODUCE SCATTERED RAIN OVER EASTERN NE/SD...INTO NORTHWEST IA ATTM. THIS ACTIVITY WILL LOOK TO SPREAD EAST ACRS THE CWA TODAY...REACHING NORTHWEST CWA BY LATE MORNING. IR LOOP INDICATING LARGE CLEAR HOLE OVER CENTRAL IA STARTING TO FILL IN AS WAVE APPROACHES...BUT STILL MAY MAKE FOR TRICKY MORNING SKY WORDING. WILL TAKE MAV/FWC BLEND FOR HIGHS TODAY...LEANING TOWARD TOUCH WARMER MAV. LOOKING AT SATELLITE TRENDS...SOUTH THIRD OF CWA MAY JUST BECOME PARTLY CLOUDY WITH MOST OF UPSTREAM PRECIP AND CLOUDINESS AFFECTING NORTHERN 2/3S TODAY. BIG STORY WILL BE COLD DUMP ACRS UPPER MIDWEST TO START WEEK OFF WITH. NORTHERN VORTEX TO DROP ACRS THE WESTERN GRT LKS BY MON MORNING...AS DEEP AMPLIFICATION TAKES PLACE WITH UPPER AIR PATTERN. UPPER FLOW TO EVENTUALLY BE MERIDIONAL ACRS THE UPPER MIDWEST BY 12Z TUE...SETTING STAGE FOR SPRING CHILL DOWN. H85 FLOW TO VEER AND INCREASE FROM THE NORTHWEST LATER TODAY...INITIATING VIGOROUS BOUGHT OF CAA. -10 TO -15 C POOL ALREADY POISED OVER SASK/MANITOBA ON LAST NIGHTS 00Z UA RUNS...WILL LOOK TO SPILL DOWN ACRS UPPER MS RVR VALLEY TONIGHT AND MON. SHORT RANGE MODEL H85 PROGS ALREADY HAVE CWA SUB-ZERO C BY 06Z TONIGHT...WITH MOST AGGRESSIVE ETA BRINGING -10 C ISOTHERM ACRS NORTHERN CWA BY 12Z MON. ETA CONTINUES TO SLAP CWA WITH -13 C COLD POOL ON MON...WHILE AVN AND NGM NOT QUITE AS COLD WITH -10 C VALUES. IN ANY CASE...STILL SEVERE COLD ADVECTION TO HAMPER TEMP RISE ON MON. MID TO UPPERS MAY BE REACHED BY MIDDAY AND HOLD THEN STEADY. ARCTIC HIGH TO BUILD SOUTH ACRS NORTHERN PLAINS ON MON...AND WITH STRONG CAA AND CYCLONIC FLOW AT SFC AND ALOFT...FEEL BLUSTERY DAY ON TAP. H85 WINDS PROGGED TO REACH 40 KTS BY 00Z TUE FROM NORTHWEST...WITH EVEN PART OF THIS MOMENTUM BEING TRANSFERED DOWN STILL SUPPORTING 15 TO 25 MPH WINDS AT SFC MON AFTERNOON AND EVENING. WESTERN FLANK OF GRT LKS VORTEX TO SWIPE CVA ACRS AREA MON AFTERNOON AND EVENING...KICKING UP SCTRD PRECIP IN THE PROCESS. CRITICAL THICKNESSES AND FCST SOUNDINGS SUGGEST ALL SNOW...BUT MAY LEAVE MIX IN FOR AFTERNOON. .DVN... IA...NONE. IL...NONE. MO...NONE. JDH
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CDT SUN APR 15 2001 ...SCATTERED RAIN TODAY...BIG COOL DOWN TO COMMENCE TONIGHT... AN UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA TODAY... CONTINUING TO GENERATE CLOUDS AND AREAS OF LIGHT RAIN AND DRIZZLE. AS THIS SYSTEM MOVES EAST AND DEPARTS THE AREA...SKIES WILL START TO CLEAR FROM THE WEST BY MID AFTERNOON. TONIGHT...A LARGE CANADIAN HIGH PRESSURE SYSTEM WILL START TO SPILL DOWN ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST. THIS SYSTEM WILL BRING MUCH COLDER CONDITIONS TO THE REGION FOR THE FIRST HALF OF THE WORK WEEK. A STRENGTHENING NORTHWEST WIND WILL START TO ADVECT COLD AIR DOWN ACROSS THE AREA BY THIS EVENING...AND BY MONDAY MORNING TEMPERATURES WILL BE IN THE LOW TO MID 30S. AS THIS LARGE DOME OF COLD AIR CONTINUES TO SETTLE INTO THE CENTRAL PLAINS ON MONDAY...A TIGHT PRESSURE GRADIENT ON ITS LEE SIDE WILL INDUCE STRONG NORTHWEST WINDS ACROSS THE AREA. GUSTS TO 35 MPH WILL BE COMMON BY MONDAY AFTERNOON. THESE WINDS WILL CONTINUE TO USHER IN COLD CANADIAN AIR...AND TEMPERATURES WILL STRUGGLE JUST TO REACH THE 40S FOR MONDAY HIGHS. A LARGE UPPER LEVEL DISTURBANCE WILL DROP IN FROM THE NORTH AND SETTLE ACROSS THE WESTERN GREAT LAKES ON MONDAY. THIS FEATURE MAY KICK OFF SNOW SHOWERS AC1ROSS THE AREA BY MONDAY AFTERNOON...WITH THE ACTIVITY LASTING ON INTO THE EVENING. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. JDH
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243803.